Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 30, 2001

Complications

Question from Holley, New York, USA:

I am a 77 year old male who has diabetes and congestive heart failure, and I have been on dialysis for six months. My blood test show glucose levels of 70-110 mg/dl [3.9-6.1 mmol/L] for the past months.For the last three days, my glucose levels have dropped to a dangerous level of 10 mg/dl [0.6 mmol/L] usually at 3:00 am. Is there a reason for this condition or any help you might be able to provide? I have discussed this with others in the medical field without success.

Answer:

The most common reason for low sugars in patients with diabetes and renal failure is the decreased elimination of insulin or oral hypoglycemic agents used to treat the diabetes. If no dose adjustment is made, the result is the sugars go too low. Speak with your doctor about adjusting your medications to avoid low sugars.

JTL